Hail, Wadena
- When
- June 11, 5:15 PM CST
- Where
- Wadena County, 2.8 mi S of Sebeka
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.590, -95.090
Early in the evening of the 11th, an area of surface low pressure was located in west central Minnesota, near Alexandria. A cold front extended to the south, while a warm front arched up into Wadena County and from there into east central Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Early in the evening of the 11th, an area of surface low pressure was located in west central Minnesota, near Alexandria. A cold front extended to the south, while a warm front arched up into Wadena County and from there into east central Minnesota. Near the surface low in Wadena County, a tornado was reported along with some large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 11, 1:42 PM CST, 3 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 242 PM CDT WED JUN 11 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 240 PM CDT WED JUN 11 2014 FORECAST CHALLENGE CONCERNS NEAR TERM THUNDERSTORM THREAT THEN TEMPERATURES AND LATE PERIOD PCPN CHANCES. SURFACE LOW CURRENTLY APPROACHING THE MN/SD/ND BORDER AREA WITH NE ORIENTED BOUNDARY INTO THE ARROWHEAD. CLOUD COVER SO FAR AS LIMITED CONVECTIVE PARAMETERS HOWEVER THIS AREA APPEARS TO HAVE THE BEST POTENTIAL FOR A SEVERE STORMS LATER THIS AFTERNOON AS SHORT WAVE OVER THE WESTERN DAKOTAS APPROACHES FOR MORE FAVORABLE UPPER SUPPORT. FARTHER NORTH RAIN BAND HAS BEEN FAIRLY STATIONARY AND LIKELY TO HOLD UNTIL SHORT WAVE TROUGH AND SURFACE LOW SHIFTS EAST LATER TONIGHT. WILL MAINTAIN RELATIVELY HIGH POPS UNTIL AFTER MIDNIGHT AND DIMINISH POPS FROM WEST TO EAST. COLD ADVECTION CONTINUES THROUGH THE REGION OVERNIGHT SO EXPECT TEMPERATURES QUITE A BIT COOLER...GENERALLY IN THE 40S. SOME LINGERING SHRA ACROSS THE FAR EAST TOMORROW AM OTHERWISE HIGH PRESSURE BUILDS INTO THE FA FOR BRIEF DRY PERIOD. CONVECTIVE TEMPERATURES RELATIVELY LOW SO EXPECT SOME SCT-BKN CU DEVELOPMENT. WITH FAIRLY COOL COLUMN TEMPERATURES WILL BE BELOW AVERAGE. WILL SEE ENOUGH OF A SURFACE PRESSURE GRADIENT FOR A BREEZY DAY. WITH HIGH PRESSURE OVER THE CENTRAL/NORTHERN PLAINS THURSDAY NIGHT WILL BE ANOTHER FAIRLY COOL NIGHT. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 240 PM CDT WED JUN 11 2014 NEXT SHORT WAVE AND ASSOCIATED SURFACE LOW APPROACHES FA FOR A RETURN OF RAIN CHANCES FROM FRIDAY AFTERNOON INTO SATURDAY. OVERALL CONVECTIVE PARAMETERS NOT ALL THAT IMPRESSIVE WITH THE BEST CHANCE FOR CONVECTION ON SATURDAY. AN UNSETTLED PATTERN REMAINS THRU THE REST OF THE EXTENDED PERIOD. THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE SATURDAY AND SUNDAY AS ANOTHER STRONG UPPER LEVEL TROUGH MOVES OUT OF THE NORTHERN ROCKIES...AND INTO THE NORTHERN PLAINS. SUNDAY NIGHT INTO PORTIONS OF MONDAY MAY BE A LITTLE DRIER...ESPECIALLY ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA WITH SOME SHOWERS EXPECTED IN THE NORTH...CLOSER TO A SURFACE LOW CROSSING THE SRN CANADIAN PROVINCES. OTHERWISE...TEMPS WILL GENERALLY REMAIN ON THE COOLER SIDE WITH HIGHS IN THE LOW TO MID 70S...AND LOWS IN THE 50S. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1230 PM CDT WED JUN 11 2014 EXPECT SHOWERS TO CONTINUE OVER MOST OF THE AREA THIS AFTERNOON INTO TONIGHT AS LOW PRESSURE CONTINUES TO IMPACT THE REGION. THERE WILL BE SOME POCKETS OF MVR CIGS...BUT DO NOT EXPECT ENOUGH COVERAGE TO SIGNIFICANTLY IMPACT THE TAF SITES ATTM. MAIN AREA OF THUNDERSTORMS WILL BE IN THE SE PORTION OF THE FORECAST AREA LATER TODAY...AND FARGO IS WITHIN THE AREA OF GREATEST CHANCES FOR TSTMS SO INCLUDED IN THE TAF FOR LATER THIS AFTERNOON AND EVENING. OTHERWISE...WILL SEE MAINLY SHOWERS AT THE OTHER SITES...WITH OCCASIONAL TSTMS IN THE AREA. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...VOELKER LONG TERM...HOPKINS/VOELKER AVIATION...HOPKINS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 721 AM CDT WED JUN 11 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121230- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 721 AM CDT WED JUN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL AND SURFACE LOW PRESSURE SYSTEM WILL STRAIGHTEN TODAY OVER SOUTHEASTERN NORTH DAKOTA AND NORTHEASTERN SOUTH DAKOTA AND THEN MOVE INTO NORTH CENTRAL MINNESOTA EARLY THIS EVENING. WIDESPREAD RAINFALL WILL BE JAMESTOWN THROUGH GRAND FORKS-MAYVILLE TO BAUDETTE AREAS WITH 1-2 INCHES OF RAIN EXPECTED. OF CONCERN IS SEVERE RISK IN THE FAR SOUTHERN RED RIVER VALLEY AND WEST CENTRAL MINNESOTA. THERE IS A PERIOD FROM 3 PM UNTIL 8 PM WHERE A FEW SEVERE STORMS WILL BE POSSIBLE AND ENOUGH WIND SHEAR EXISTS FOR A FEW SUPERCELLS WITH POSSIBLE TORNADOES. THE RISK AREA IS MAINLY FORMAN-LISBON-FARGO-DETROIT LAKES-PARK RAPIDS AND POINTS SOUTH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER WET SYSTEM IS DUE THIS WEEKEND. SOME STRONG STORMS WILL BE POSSIBLE IN THE SOUTHERN RED RIVER VALLEY BUT AT THIS TIME SEVERE RISKS REMAIN LOW. BUT THIS COULD CHANGE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR A BRIEF TIME LATER TODAY. DTR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND FORKS ND 143 PM CDT WED JUN 11 2014 NDZ006-007-014-015-024-026-054-120645- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH- INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS... DEVILS LAKE...NEW ROCKFORD...LAKOTA...ADAMS 143 PM CDT WED JUN 11 2014 ...FUNNEL CLOUDS SPOTTED AROUND THE DEVILS LAKE BASIN... SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE DEVILS LAKE REGION. ENVIRONMENTAL CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUD FORMATION. THESE FUNNEL CLOUDS ARE USUALLY SHORT LIVED AND WEAK. HOWEVER...THEY OCCASIONALLY DO TOUCH THE GROUND AND COULD CAUSE MINOR DAMAGE. IF YOU SEE ONE OF THESE FUNNEL CLOUDS APPROACHING THE GROUND...TAKE COVER IMMEDIATELY. WJB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
522 PM CDT WED JUN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0114 PM TORNADO 2 E DEVILS LAKE 48.11N 98.83W
06/11/2014 RAMSEY ND PUBLIC
TORNADO TRAVELED NORTH TO SOUTH APPROXIMATELY PARALLEL TO
85TH AVE NE. LASTED ABOUT3 MINUTES...OVER OPEN COUNTRY NO
DAMAGE REPORTED TO ANY STRUCTURES.
&&
MEWENSThe Fargo/Grand Forks radar (KMVX), 199 km away, was scanning. The volume nearest the first event began at 23:14 UTC.
4 hail, 1 tornado. Local standard time, as filed.
The tornado tracked intermittently from along a road into inaccessible forest and swamp land. Several poplar trees with diameters of 12 inches or more were snapped at ground level or up to ten feet above ground level. Peak winds were estimated at 95 mph.
There was some localized flooding from the heavy rain and a report of basement flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyThe tornado archive for Minnesota, 2014Warnings in Minnesota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512266, 512273, 512267, 512268, 512269.